Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Dry skin, rarely acne, red itchy bumps, taken methylprednisolone, bactrim, hives

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11730 Questions
i am 23 years old. i have dry skin and i rarely have acne, i may get a few pimples on my face when it gets close to that time of the month but that is all. 5 days ago the right side of my neck started itching while i was at school and i felt a bump or two thinking it was a few mosquito bites. The next morning my entire neck was covered in red itchy bumps. I went to a walk in clinic where the NP told me i had Pytoriasis Rosea a viral infection. They administered a steroid shot for the itching (which didn't ease up) and prescribed methylprednisolone and bactrim. 5 days have passed and my condition seems to be getting worse. I am taking benadryl to help me sleep as the itching has turned to itching and burning and these hives are now on my arms and legs and i have more on my neck. I am thinking of getting a second opinion, i am miserable. I have not ran any fever that i know of but last night i had the chills so bad i had to go outside, the temp inside was 73 and i felt like i was freezing to death. I have not done anything different in my daily routine besides we took in a cat about 2 weeks ago which is in the house and i have never been around cats in my life.... the NP didn't seem to think it had anything to do with the kitten, i am clueless. After doing tons of research trying to find google images of something similar to what my rash looks like i have become more confused then i already was, it looks most like chicken pox but i had that when i was very young. Any advice is greatly appreciated :(
Posted Thu, 12 Apr 2012 in Skin Rash
Answered by Dr. Rakhi Tayal 27 minutes later
Thanks for writing to us.

Red itchy rashes with a burning sensation and hives spread all over your body as seen in the photograph are most likely an allergic skin reaction.

Such a wide spread reaction needs an immediate attention of the dermatologist as it often causes plenty of fluid loss from the body leading to dehydration.

You have already been given systemic steroids and anti allergics and these have not helped much. This means you are still getting exposed to the allergen.

Stay away from your pet cat as long as possible.

You can help the improvement by
* Avoid scrubbing your skin.
* Use as little soap as possible. Use gentle cleansers instead.
* Avoid applying cosmetic lotions or ointments directly on the rash.
* Use warm (not hot) water for cleaning. XXXXXXX dry, don't rub.
* Eliminate any newly added cosmetics or lotions.
* Leave the affected area exposed to the air as much as possible.
* Try calamine medicated lotion.
* Hydrocortisone cream like Caldecort(1%) is available without a prescription and may soothe many rashes.

The rashes usually take 5-7 days to disappear. Other possible causes that need to be excluded are-
1. Erythema multiforme.
2. Dermatitis- due to skin infection, allergy,etc.
3. Dry skin- Xerosis.

I would suggest to go for a second opinion from a dermatologist as early as possible.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor